Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Austin/San Antonio, TX

May 8, 2023Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 8, 2023, 11:46 PM CDT for Uvalde County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 11:46 PM CDT (04:46 UTC)
Expired
May 9, 2023, 2:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2961 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS54 KEWX 090446
FFWEWX
TXC463-507-090745-
/O.NEW.KEWX.FF.W.0015.230509T0446Z-230509T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1146 PM CDT Mon May 8 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southwestern Uvalde County in south central Texas...
  Northwestern Zavala County in south central Texas...

* Until 245 AM CDT.

* At 1146 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  La Pryor, Washer and Uvalde Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2916 10010 2916 9984 2891 9983 2891 10011

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:09 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 8, 10:09 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1009 PM CDT Mon May 8 2023

...New UPDATE...

.UPDATE...
Issued at 1009 PM CDT Mon May 8 2023

Area radars show showers and thunderstorms developing along and west
of US 281 where some CAMs indicated they would develop. Have
maintained POPs in this area for the rest of this evening with a
continued slight chance for strong to severe storms due moderate to
strong instability and steep mid level lapse rates. Models show this
drifting east and have raised POPs for the remainder of our area for
the overnight hours. Remainder of the South Central Texas forecast
is on track.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 221 PM CDT Mon May 8 2023

|The latest GOES 16 satellite imagery, along with the latest regional
radar indicate storms have already started to light up along the
Sierra Madre Oriental Mountain range of northeastern Mexico. The
going thinking is that this convection will merge and grow upscale
into an MCS and move eastward late this afternoon into the evening
hours. After some coordination with SPC, a Slight Risk (Level 2 of
5) has been reintroduced for the Rio Grande Plains and southern
Edwards Plateau with large hail being the primary concern followed
by damaging winds. Storms will likely start out as hail threats
early evening before transitioning to a wind threat further to the
south over the southern Rio Grande Plains from Eagle Pass southward
into the CRP CWA. The main limiting factor today would be weak flow
aloft, however, with steep mid-level lapse rates and nasty levels of
instability, the thought is that storms will probably develop and
move off the higher terrain and over our western CWA. In fact, after
a cool start over the Rio Grande Plains and southern Edwards Plateau
in the lower to middle 60s, rapid warming has taken place as skies
remained clear. Some cumulus have started to bubble up over this
region, but activity is expected to start out west of the border
then move east.

Elsewhere, some of the 12Z CAMs indicated a threat for isolated to
scattered storms to develop over the middle Texas coast and slide
northward into the Coastal Plains early this afternoon. While cu
have started to bubble up over in this region, tops on the DCP RGB
do not indicate robust convection and things are likely still
somewhat capped from this morning's cloud cover. However, latest
ACARS soundings from AUS indicate that the cap may have already
eroded and convection could fire this afternoon by 20Z.
Additionally, latest SPC RAP mesoanalysis indicates significant
SBCAPE, on the order of 5000-6000 J/kg in place! Shear appears to be
the limiting factor here, but with such extreme instability, it
wouldn't take much to overcome weak shear.

On Tuesday, the shortwave disturbance over northern Mexico will
become closed off as a mid-level vorticity maximum over the Hill
Country. This should result in cooler temperatures along with
scattered to perhaps more numerous showers and thunderstorms
developing over the I-35 corridor, Hill Country, and Coastal Plains
Tuesday afternoon and evening. As of this writing, Tuesday is very
much so up in the air as far as convective development goes as
Monday's storms will place a big role in the placement and timing of
storms on Tuesday. Locally heavy rainfall could result in isolated
instances of flash flooding, especially where storms can train over
the same location. The forecast gets even MORE ACTIVE in the long
term. Please see below for more juicy details.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 221 PM CDT Mon May 8 2023

Scattered thunderstorms will remain possible Wednesday and Thursday
before the pattern becomes even more active and wetter from Friday
through this upcoming weekend.

While a closed off upper low is expected to exit our area toward the
east-northeast through Wednesday, enough lingering moisture along
with subtle shortwave energy and/or westerly flow aloft near the
southern flank of a stronger upper level system moving through the
Four Corners region should help aid in more diurnally driven
convection. This would be exacerbated by any lingering mesoscale
boundaries and/or features from convection from the day prior. With
temperatures peaking in the 80s for most and into the low 90s along
the Rio Grande, expect for instability to pool where SBCAPE could
exceed 3000 J/kg. Thursday looks to trend slightly higher with
instability as temperatures trend a couple of degrees warmer than
Wednesday and with a little less cloud cover. While the deep layer
shear remains quite modest, it could still remain sufficient enough
to where isolated strong to severe storms could be possible.

While the main upper level low that moved over the Four Corners
region is expected to pivot into the north-central plains into and
through Friday, a sub-tropical jet with the split flow aloft will
approach from the west and this helps to carve out a deeper upper
level trough over the Desert Southwest and across the Baja
California peninsula. These synoptic setups are notorious for
bringing in high amounts of moisture and precipitable water values
across our region are expected to approach 2 inches and into the
97.5 to 99 percentile anomalies for this time of year. The models
are remaining consistent on indicating a heavy rainfall event from
Friday night through the weekend. The midday update of the Day 5
excessive rainfall outlook (12Z Friday through 12Z Saturday) from
the WPC has expanded the slight risk to cover our western and
central portions of our CWA within a slight risk while a marginal
risk exists across the remainder of the area. The latest medium
range and ensemble guidance remains in good agreement with the
potential for several inches of rain with localized amounts that
could exceed 5 inches. As mentioned in the previous long term
forecast discussion, the NBM probabilities continue to indicate
greater than 50% chance of at least 3 inches of rain from Friday
through the weekend. While this is a good sign that a lot of the
area will receive beneficial rainfall, there is the concern for
Flash Flooding, if too much rain comes down in a too short of a
period of time. Otherwise, expect for cooler daytime temperatures
with all the cloud cover and moisture while the overnights will
remain warm and humid. Stay tuned to the forecast during the days
ahead as confidence increases leading up to this potential heavy
rainfall event.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Mon May 8 2023

A cluster of SHRA/TSRA will impact KAUS in the next few hours and
have gone with TEMPOs through 03Z. As SHRA/TSRA get further organized
over west central Texas and near the Rio Grande this evening they may
impact KSAT/KSSF overnight and have replaced TEMPOs with VCTS. Then,
SHRA/TSRA will redevelop on Tuesday and have maintained PROB30s for
the afternoon hours. Otherwise, VFR skies turn MVFR overnight, then
gradually lift on Tuesday. Light to moderate S to SE winds prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  85  68  81 /  10  50  30  50
Austin Bergstrom Intl Airport  68  84  66  80 /  10  50  30  50
New Braunfels Muni Airport     70  85  68  81 /  20  50  30  50
Burnet Muni Airport            67  84  66  81 /  30  40  20  40
Del Rio Intl Airport           71  93  72  90 /  30  30  40  20
Georgetown Muni Airport        68  84  66  79 /  10  50  30  50
Hondo Muni Airport             69  87  69  84 /  30  40  30  40
San Marcos Muni Airport        69  84  67  80 /  20  50  30  50
La Grange - Fayette Regional   72  82  69  81 /  20  60  40  50
San Antonio Intl Airport       70  85  69  81 /  20  50  30  40
Stinson Muni Airport           71  86  70  83 /  20  50  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...05
Aviation...04
Hazardous weather outlook, May 8, 11:14 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1114 PM CDT Mon May 8 2023

TXZ171>173-183>194-202>209-217>225-228-100415-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1114 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and into tonight across South Central Texas. The concern for
severe storms is generally west of Highway 281, mainly across the
southern Edwards Plateau and Rio Grande Plains. Large hail and
damaging winds are the most likely hazards.

In addition, locally heavy rainfall is also possible which could
lead to isolated Flash Flooding concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a Slight Risk of excessive rainfall across portions of
the Coastal Plains Tuesday and Wednesday. The region has seen
wetter than normal conditions recently and additional heavy
rainfall could lead to minor flooding impacts.

We will be entering an even wetter pattern Friday through Sunday.
While it's too far away for any specific details, there will
likely be a threat for areas of heavy rain in the region next
weekend. Confidence is increasing in the risk for flooding impacts
during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 8, 9:31 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
931 PM CDT Mon May 8 2023

TXZ185-187-090315-
Real TX-Bandera TX-
931 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of western Bandera
County through 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utopia, or 8 miles west of Tarpley, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vanderpool and Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2969 9931 2963 9937 2963 9952 2970 9968
      2988 9952
TIME...MOT...LOC 0231Z 129DEG 16KT 2966 9941

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, May 8, 10:01 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1001 PM CDT Mon May 8 2023

TXZ186-187-090345-
Kerr TX-Bandera TX-
1001 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Bandera
and western Kerr Counties through 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Medina, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunt, Kerr Wildlife Management Area and Mountain Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3028 9937 2983 9927 2978 9946 3022 9967
      3029 9940 3029 9938
TIME...MOT...LOC 0300Z 163DEG 18KT 2988 9939

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, May 8, 10:14 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1014 PM CDT Mon May 8 2023

TXZ202-203-218-090400-
Uvalde TX-Kinney TX-Zavala TX-
1014 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Kinney,
southwestern Uvalde and northwestern Zavala Counties through 1100 PM
CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blewett, or 14 miles northwest of La Pryor, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laguna, Dabney, Blewett, Cline, Washer, Uvalde Estates and Turkey
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2908 10011 2909 10020 2935 10037 2946 9987
      2902 9984 2896 10011
TIME...MOT...LOC 0313Z 167DEG 18KT 2909 10002

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, May 8, 10:56 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1056 PM CDT Mon May 8 2023

TXZ184-185-090445-
Edwards TX-Real TX-
1056 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northeastern Edwards
and northern Real Counties through 1145 PM CDT...

At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Telegraph, or 17 miles northeast of Rocksprings,
moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prade Ranch and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3012 9976 3008 9976 3008 9973 2999 9969
      2995 9969 2984 10014 3019 10019 3029 9987
      3029 9985
TIME...MOT...LOC 0355Z 344DEG 15KT 3015 9997

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, May 8, 11:14 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1114 PM CDT Mon May 8 2023

TXZ203-218-090500-
Uvalde TX-Zavala TX-
1114 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Uvalde
and northwestern Zavala Counties through MIDNIGHT CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of La Pryor, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Uvalde, La Pryor, Uvalde Estates, Dabney, Blewett and Washer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2885 9987 2888 10010 2926 10011 2922 9973
TIME...MOT...LOC 0414Z 195DEG 20KT 2893 9999

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, May 8, 11:23 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1123 PM CDT Mon May 8 2023

TXZ185-186-090515-
Kerr TX-Real TX-
1123 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of west central Kerr
and northeastern Real Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuff, or 8 miles north of Leakey, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 9962 2977 9983 3001 9993 3003 9962
TIME...MOT...LOC 0423Z 176DEG 6KT 2985 9976

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:10 PM CDTAreal Flood AdvisoryEWXBurnet3 hr
May 8, 7:11 PM CDTSevere Thunderstorm WarningEWXBurnet45 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
May 8, 8:56 PM CDTSpecial Weather StatementEWXBurnet34 min
May 8, 9:08 PM CDTSpecial Weather StatementEWXBandera52 min
May 8, 9:10 PM CDTSpecial Weather StatementEWXKendall50 min
May 8, 9:31 PM CDTSpecial Weather StatementEWXBandera44 min
May 8, 10:01 PM CDTSpecial Weather StatementEWXKerr44 min
May 8, 10:14 PM CDTSpecial Weather StatementEWXKinney46 min
May 8, 10:56 PM CDTSpecial Weather StatementEWXReal49 min
May 8, 11:14 PM CDTSpecial Weather StatementEWXZavala46 min
May 8, 11:21 PM CDTSevere Thunderstorm WarningEWXUvalde, Zavala54 min
May 8, 11:23 PM CDTSpecial Weather StatementEWXReal52 min
May 8, 11:51 PM CDTSevere Thunderstorm WarningEWXEdwards, Real54 min
May 9, 12:01 AM CDTSpecial Weather StatementEWXZavala29 min
May 9, 12:07 AM CDTSpecial Weather StatementEWXFrio23 min
May 9, 12:18 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real3 hr
May 9, 1:03 AM CDTSpecial Weather StatementEWXFrio42 min
May 9, 1:07 AM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
May 9, 1:17 AM CDTSevere Thunderstorm WarningEWXBandera28 min
May 9, 1:30 AM CDTAreal Flood AdvisoryEWXFrio18 min
May 9, 1:47 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
May 9, 1:48 AM CDTFlash Flood Warning Considerable damage threatEWXFrio5 hr
May 9, 1:56 AM CDTSpecial Weather StatementEWXZavala49 min
May 9, 2:06 AM CDTSpecial Weather StatementEWXMedina39 min
May 9, 2:22 AM CDTSpecial Weather StatementEWXFrio53 min
May 9, 3:11 AM CDTSpecial Weather StatementEWXWilson49 min
May 9, 7:34 AM CDTSpecial Weather StatementEWXLavaca56 min
May 9, 11:51 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 9, 1:09 PM CDTSpecial Weather StatementEWXBlanco36 min
May 9, 2:38 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Llano3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.